Thunderstorm Wind, Wayne
- When
- May 21, 3:00 PM EST
- Where
- Wayne County, Monticello
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 36.830, -84.830
Trees were blown down in Monticello.
During the late afternoon and evening hours on May 21, widespread strong to severe thunderstorms erupted across eastern Kentucky. The storms formed in a warm and moist air mass ahead of an approaching cold front that was moving out of the central and southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the late afternoon and evening hours on May 21, widespread strong to severe thunderstorms erupted across eastern Kentucky. The storms formed in a warm and moist air mass ahead of an approaching cold front that was moving out of the central and southern Plains. The storms produced damaging wind gusts along outflow boundaries that moved along the surface out ahead of the storms themselves.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 2:47 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT TUE MAY 21 2013 .UPDATE...(REST OF THIS AFTERNOON) ISSUED AT 347 PM EDT TUE MAY 21 2013 A SHORT TERM DISCUSSION WILL BE ISSUED SHORTLY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 347 PM EDT TUE MAY 21 2013 THE EXTENDED PERIOD OF THE FORECAST WILL FEATURE A PERIOD OF GOOD MODEL AGREEMENT...AND A PERIOD OF POOR MODEL AGREEMENT. THE FIRST FEW DAYS OF THE EXTENDED PERIOD WERE HANDLED VERY WELL BY BOTH THE GFS AND ECMWF MODELS. SHOWERS AND STORMS WILL INCREASE IN COVERAGE DURING THE DAY ON THURSDAY...BEFORE EXITING THE AREA THURSDAY NIGHT AND FRIDAY...BEHIND A DEPARTING COLD FRONT. THE MODELS ALL AGREE THAT A RIDGE OF HIGH PRESSURE WILL THEN SETTLE OVER THE AREA FRIDAY AND SATURDAY...WHICH WILL MEAN COOLER AND DRIER WEATHER TO KICK OFF THE UPCOMING WEEKEND. AFTER SATURDAY NIGHT...THINGS GET A BIT MURKY. THE ECWMF MODEL IS MUCH WETTER AND MORE PROGRESSIVE THAN THE GFS MODEL...BOTH IN THE TIMING OF A FRONTAL PASSAGE. THE ECMWF ACTUALLY HAS PRECIPITATION AFFECTING EASTERN KENTUCKY FROM LATE SATURDAY THROUGH TUESDAY. THE GFS...ON THE OTHER HAND...IS NOT MOVING PRECIP INTO THE AREA UNTIL LATE SUNDAY NIGHT. FROM THEN ON THE MODELS DO AGREE FAIRLY WELL...BUT ONLY FOR THE LAST DAY OR SO OF THE FORECAST PERIOD. THAT BEING SAID...LEANED A BIT MORE TOWARD THE USUALLY MORE RELIABLE ECMWF MODEL SOLUTIONS FROM EARLY SUNDAY ONWARD. DID NOT DO A WHOLE LOT OF MAJOR CHANGING TO THE MODEL DATA BASED ON THE AMOUNT OF UNCERTAINTY. THE MODEL SOUNDINGS WERE INDICATING ENOUGH INSTABILITY TO PRODUCE THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND EVENING PERIODS THURSDAY...SUNDAY...AND MONDAY. TEMPERATURES TO BEGIN THE PERIOD WILL BE BELOW NORMAL FRIDAY AND SATURDAY...AS IT APPEARS A COOL CANADIAN AIR MASS WILL SETTLE OVER THE AREA FOR A FEW DAYS. FROM SUNDAY ONWARD...THINGS WILL WARM UP A BIT MORE DURING EACH DAYTIME PERIOD...BUT NOT FAR FROM NORMAL VALUES FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 135 PM EDT TUE MAY 21 2013 THE AIR IS EXTREMELY UNSTABLE AND THE STORM PREDICTION CENTER JUST UPDATED THEIR OUTLOOK AND PUT EASTERN KENTUCKY IN AN AREA OF SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT IS FOR STRONG WINDS...HOWEVER HAIL CAN NOT BE TOTALLY RULED OUT AND WILL LIKELY SEE SMALL HAIL IN THE AREA TODAY. WITH THE POTENTIALLY SEVERE STORMS IN THE AREA...THE POSSIBILITY OF GUST FRONTS WELL OUT AHEAD OF THE THUNDERSTORMS IS POSSIBLE AND COULD CREATE SOME STRONG LLWS. CONFIDENCE IN THE TIMING OF CONVECTIVE EVOLUTION IS NOT HIGH...AND WAS BASED ON A COMBINATION OF THE NAM AND HIGH RESOLUTION RAPID REFRESH MODEL. DEPENDING ON HOW MUCH RAIN OCCURS...THERE MAY BE A TIME OF POST FRONTAL MIST WHICH WOULD LAST A FEW HOURS AND THEN IMPROVE. DUE TO LOW CONFIDENCE ON TIMING AND EXTENT OF THE STORMS...THIS WAS NOT ADDED TO THE TAFS. ALSO EXPECTING TO SEE SOME MIST AT THE TAF STATIONS AND VALLEY FOG IN THE VALLEYS AND NEAR AREAS THAT GET A LOT OF PRECIPITATION TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJ LONG TERM...AR AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1140 AM EDT TUE MAY 21 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1140 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON OR EVENING COULD BECOME STRONG AND PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. ONE OR TWO STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY EVENING. SOME OF THE STORMS ON WEDNESDAY COULD BECOME STRONG TO SEVERE...AND PRODUCE GUSTY OR DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND POSSIBLY HAIL. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT TUE MAY 21 2013 KYZ068-079-080-083>085-212100- MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL- 357 PM EDT TUE MAY 21 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 500 PM EDT TUESDAY AFTERNOON... MCCREARY... PULASKI... ROCKCASTLE... WAYNE... WESTERN WHITLEY AND WESTERN LAUREL. AT 353 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF MONTICELLO TO 17 MILES WEST OF MONTICELLO TO BYRDSTOWN...MOVING EAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 400 PM EDT...ZULA AROUND 405 PM EDT...CAINS STORE AROUND 410 PM EDT...MONTICELLO AROUND 415 PM EDT...STEUBENVILLE AROUND 420 PM EDT...AND SOMERSET AROUND 430 PM. RESIDENTS CAN EXPECT RAINFALL RATES OF UP TO ONE INCH OF RAIN... GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE BRIEF HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR EASTERN KENTUCKY. RAY
The Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
53 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down in Monticello.
Two trees were blown down in Poplarville on Hwy 3269.
A large tree was blown down and onto a mobile home.
Tree limbs as big as a person's arm were blown down into a yard in Pine Knot. Power was out across the area.
Six to eight inch diameter tree limbs were blown down north of Hwy 92, one mile east of the Wayne and McCreary county line.
Small trees were blown down on Hwy 742 a mile and a half southwest of Revelo.
Large tree limbs were blown down around the school in Shopville.
A tree was blown down and onto a house.
Numerous trees were blown down including trees on two homes.
Trees were blown down and power outages were occurring countywide.
Widespread tree damage with power lines down in the northwest corner of the county, including the Mount Zion and Science Hill communities.
A tree was blown down on Hwy 1003.
Quarter size hail was reported in Whitley City.
Trees were blown down in downtown Whitley City.
Wind gusts of 45 to 50 mph were reported by a volunteer weather observer in Colo.
Trees and power lines were blown down all around the county.
A few trees were blown down in the Oak Grove area of Williamsburg.
Trees were blown down in Mount Vernon on Richmond Street and also at the junction of 150 and 25.
Tree were blown down.
Trees were blown down in Corbin.
A large tree was blown down.
A tree was blown down and onto a house.
A tree was blown down and onto Hwy 1938.
A tree was blown down and onto Hwy 3630 near Annville.
Trees were blown down on Brushy Ridge Rd in McKee.
A tree was blown down in someone's yard on old Hwy 11 near Booneville.
A power line was blown down on Hwy 80 East in Bush.
Multiple trees were blown down with evidence of hail damage also seen on Upper Rader Road. Several trees were uprooted and the top was blown out of a tree on Urban Creek Road.
Trees were blown down and onto power lines near Lone Jack School.
Trees were blown down on Hwy 30 in the Split Poplar community.
A large tree was blown down on Hwy 28.
A tree was blown down on Hwy 30.
A tree was blown down on US Hwy 421.
Numerous trees were blown down in Frenchburg and around the county.
Trees were blown down and power outages were occurring on US Hwy 421.
A tree was blown down 1 mile north of Hwy 30 on Airport Rd.
Two trees were blown down on KY 38.
Roof damage occurred to homes near the airport.
A three foot diameter beech tree was twisted and its top was ripped off. The top was deposited 180 yards away. This occurred near the intersection of Hwy's 15 and 80.
A tree was blown down and across Hwy 476.
Trees were blown down, including one that fell on a house on Big Branch in the Fusonia/Kodak area.
Two trees were blown down near the intersection of Hwy's 119 and 134.
Large tree limbs were blown down.
Two trees were blown down on Hwy 160.
A tree was blown down.
Two trees were blown down between mile markers 2 and 4 along KY Hwy 114.
A tree was blown down on Hwy 173.
Multiple trees were blown down in the Hagerhill and Van Lear communities.
A tree was blown down and across Runyon Rd.
A tree was blown down on Rockhouse Fork.
A tree and a power line were blown down on Turkey Creek.
Trees were blown down on Riverfront Rd.
A tree was blown down and was blocking Hwy 319.
Trees were blown down on Hwy 292.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444224, 444225, 444226, 444233, 444234, 444235, 444236, 444237, 444238, 444239, 444240, 444241, 444242, 444360, 444365, 444362, 444363, 444364, 444366, 444368, 444369, 444370, 444371, 444372, 444373, 444374, 444375, 444376, 444377, 444378, 444379, 444380, 444381, 444382, 444383, 444384, 444385, 444386, 444387, 444388, and more.